Board Review: Toxicology
A 74 year old male presents to the Emergency Department with altered mental status. Family reports decreased intake over the past few days. She takes Digoxin for CHF. Her bllood pressure is 78/42 and her HR is 48. Her creatinine is 3.7, K 6.0, serum digoxin level is pending. What is the most appropriate initial therapy for this patient?
A. Give Amiodarone for cardiac dysrhythmias
B. Give calcium gluconate for hyperkalemia.
C. consult nephrology for hemodialysis
D. Start epinephrine drip.
E. Give Atropine and transvenous pacing.
F. Administer Digoxin specific antibody
Answer: F - Digi-Fab
-Pathology: inhibition of the Na-K ATPase leading to indirect inhibition of Na/Ca exchanger and increase concentration of intracellular calcium
-Digoxin toxicity will present with bradycardia/ AV Block, hypotension, hyperkalemia; can have some cholinergic GI symptoms; chronic toxicity has more CNS symptoms and color vision change.
-Toxicity is often precipitated by renal failure v. dehydration v. hypokalemia
-Hyperkalemia is the most important prognostic indicator in digoxin toxicity.
-ECG changes in toxicity include PVCs, atrial tachycardia with AV Block, Bidirectional ventricular tachycardia.
-EKG changes from "Digoxin Effect" (therapeutic levels): scooped ST, flattened/ inverted biphasic T wave, decreased QTc
-Digibind is treatment of choice; atropine can help because of the vagal effects of Digoxin
-Hemodialysis not an option due to large volume of distribution and highly protein.
-For the boards, calcium can precipitate stone heart (this is a medical myth, however).
-Avoid anti-arrhythmics in this situation as they can precipitate ventricular dysrhythmias